Alert archive / Idaho / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS Pocatello, ID

May 17, 2018Cassia County, Oneida County, Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 17, 2018, 4:13 PM MDT for Cassia County, Oneida County, Power County, Idaho. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2018, 4:13 PM MDT (22:13 UTC)
Expired
May 17, 2018, 5:00 PM MDT
In force
47 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cassia County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 92 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1956 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

695 
WUUS55 KPIH 172213
SVRPIH
IDC031-071-077-172300-
/O.NEW.KPIH.SV.W.0007.180517T2213Z-180517T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
413 PM MDT THU MAY 17 2018

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Western Oneida County in southeastern Idaho...
  Southeastern Power County in southeastern Idaho...
  East central Cassia County in southeastern Idaho...

* Until 500 PM MDT

* At 412 PM MDT, a severe thunderstorm was located 10 miles west of
  Holbrook Summit or 13 miles northwest of Snowville, moving north at
  15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Holbrook Summit, Juniper, Holbrook, Arbon, Sublett Reservoir, Roy
  and Sweetzer Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4242 11317 4251 11255 4206 11255 4204 11298
TIME...MOT...LOC 2212Z 162DEG 13KT 4214 11285 

HAIL...1.00IN
WIND...60MPH
 
$$

Hinsberger
2 follow-up statements
047 
WWUS55 KPIH 172234
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
434 PM MDT THU MAY 17 2018

IDC031-071-077-172300-
/O.CON.KPIH.SV.W.0007.000000T0000Z-180517T2300Z/
Oneida ID-Power ID-Cassia ID-
434 PM MDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHWESTERN ONEIDA...SOUTHEASTERN POWER AND EAST CENTRAL CASSIA
COUNTIES...

At 433 PM MDT, a severe thunderstorm was located 12 miles west of
Holbrook Summit or 18 miles northwest of Snowville, moving north at
15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Juniper, Holbrook, Arbon, Sublett Reservoir, Roy and Sweetzer Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4242 11317 4251 11255 4215 11257 4210 11296
TIME...MOT...LOC 2233Z 162DEG 13KT 4221 11288 

HAIL...1.00IN
WIND...60MPH
 
$$

Hinsberger
996 
WWUS55 KPIH 172254
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
454 PM MDT THU MAY 17 2018

IDC031-071-077-172303-
/O.EXP.KPIH.SV.W.0007.000000T0000Z-180517T2300Z/
Oneida ID-Power ID-Cassia ID-
454 PM MDT THU MAY 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ONEIDA...
SOUTHEASTERN POWER AND EAST CENTRAL CASSIA COUNTIES WILL EXPIRE AT
500 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4242 11317 4251 11255 4215 11257 4210 11296
TIME...MOT...LOC 2253Z 162DEG 13KT 4224 11289 

$$

Hinsberger

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:30 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 17, 2:30 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
230 PM MDT Thu May 17 2018

.SHORT TERM...Tonight through Sunday.
More showers and thunderstorms are expected this evening through
Sunday. Brunt of activity in central mountains tonight but all of
southeast Idaho may see activity with main threat today of hail.
Could see isolated severe storms as well. Widespread activity
Friday across all areas with many areas getting over a tenth of an
inch of rain through Friday with localized amounts over a half
inch expected. Brunt of activity Saturday expected in far east in
mountains along Wyoming and Utah borders. Activity should be much
less on Sunday in between systems and coverage mainly in mountains
but unstable enough still for at least isolated coverage
everywhere. Expect slightly cooler than normal high temperatures
Friday with the expected cloud cover and warming to right around
normal Saturday and Sunday.
GK

.LONG TERM...Monday Through Thursday.
Very few changes made to the long-term forecast grids as we are
monitoring active convection this afternoon. Same general idea of an
unsettled weather pattern continues next week as yet another low
pressure system slowly moves onshore across California and into our
region, bringing daily chances for scattered showers and
thunderstorms, maximized during the afternoon and evening hours
coincident with peak heating and instability. Did increase PoPs
Wednesday afternoon/eve and Thursday afternoon/eve as the low looks
to be nearly overhead with decent shower/storm coverage projected on
the models. This one looks like another slow mover, and may not
clear our region until Friday. High temperatures look to largely
remain in the 70s throughout the week (60s at higher elevations),
with Wednesday and Thursday looking coolest. - KSmith/GK

&&

.AVIATION...Trends of showers and thunderstorms will continue in
southeast Idaho through Friday. Have vicinity thunderstorms at all
sites this afternoon and evening. Should stay VFR except under a
heavy shower. Winds generally light except near thunderstorm
outflow.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, May 17, 1:13 PM MDT, 3 hours before
Special Weather Statement
National Weather Service Pocatello ID
113 PM MDT THU MAY 17 2018

IDZ018-032-172000-
Lost River/Pashimeroi ID-Sawtooth Mountains ID-
113 PM MDT THU MAY 17 2018

...SPECIAL WEATHER STATEMENT...

At 112 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Grouse. This storm was moving east at 5 to
10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mackay and Darlington.

LAT...LON 4369 11369 4386 11375 4405 11327 4379 11323
TIME...MOT...LOC 1912Z 240DEG 0KT 4379 11369

GK
Special weather statement, May 17, 1:58 PM MDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Pocatello ID
158 PM MDT THU MAY 17 2018

IDZ023-025-172045-
Caribou Highlands ID-Wasatch Mountains/Idaho Portion ID-
158 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARIBOU...
SOUTHEASTERN FRANKLIN AND BEAR LAKE COUNTIES UNTIL 245 PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm over
Saint Charles or 7 miles northwest of Bear Lake Idaho Portion. This
storm was moving north at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Montpelier, Bear Lake Idaho Portion, Georgetown, Saint Charles,
Dingle, Paris, Bloomington, Bern, Minnetonka Cave, Ovid, Georgetown
Summit, Liberty, Clear Creek Ranger Station, Emmigrant Summit and
Bennington.

LAT...LON 4255 11113 4204 11122 4205 11163 4258 11152
TIME...MOT...LOC 1958Z 240DEG 0KT 4211 11145

GK
Local storm report, May 17, 2:32 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
232 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             5 E LUND                42.65N 111.79W
05/17/2018  M0.50 INCH       CARIBOU            ID   PUBLIC

            PEA TO DIME SIZE HAIL FELL FOR 3-5 MINUTES
            AND BRIEFLY LIGHTLY COVERED THE GROUND IN
            THE VALLEY NORTHWEST OF GRACE AND SOUTHEAST
            OF BANCROFT, NOT FAR FROM THE CARIBOU COUNTY
            LANDFILL.

&&

KSMITH
Special weather statement, May 17, 2:59 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Pocatello ID
259 PM MDT THU MAY 17 2018

IDZ022-172130-
South Central Highlands ID-
259 PM MDT THU MAY 17 2018

...STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL IN WEST CENTRAL
CASSIA COUNTY...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Oakley Reservoir. this storm was nearly stationary.

Nickel size hail will be possible with this storm.

Locations impacted include...
Oakley and Bostetter Ranger Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4211 11407 4215 11427 4238 11417 4227 11386
TIME...MOT...LOC 2058Z 210DEG 4KT 4218 11410

KSMITH/HINSBERGER
Local storm report, May 17, 3:45 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
345 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     FUNNEL CLOUD     WNW STONE               42.02N 112.70W
05/17/2018                   ONEIDA             ID   DEPT OF HIGHWAYS

            IDAHO DEPARTMENT OF TRANSPORTATION EMPLOYEE REPORTED A
            FUNNEL CLOUD APPROXIMATELY 5 MILES WNW OF STONE, OR 10
            MILES SOUTHWEST OF HOLBROOK. NO CONFORMATION OF TOUCHDOWN
            AT THIS TIME.

&&

ADESMET

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:33 PM MDTSpecial Weather StatementPIHFremont27 min
May 16, 6:57 PM MDTSpecial Weather StatementPIHFremont33 min
May 17, 2:03 AM MDTSpecial Weather StatementPIHFranklin42 min
May 17, 1:13 PM MDTSpecial Weather StatementPIHButte47 min
May 17, 1:58 PM MDTSpecial Weather StatementPIHBear Lake47 min
May 17, 2:59 PM MDTSpecial Weather StatementPIHCassia31 min
May 17, 3:22 PM MDTTornado WarningPIHOneida23 min
May 17, 3:44 PM MDTSevere Thunderstorm WarningPIHOneida31 min
May 17, 5:21 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power39 min
May 17, 5:40 PM MDTSpecial Weather StatementPIHMadison35 min
May 17, 5:59 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power46 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.